Robustness of Fuzzy Regression Discontinuity Designs under Imperfect Compliance
DOI:
https://doi.org/10.23755/rm.v55i0.1734Abstract
This paper studies the robustness of fuzzy regression discontinuity designs under imperfect compliance with clinical assignment rules. When treatment assignment based on a biomarker threshold is probabilistic, the cutoff indicator can be interpreted as an instrumental variable identifying a Local Average Treatment Effect.
A Monte Carlo simulation calibrated to a cardiovascular risk setting is used to evaluate the local two stage least squares fuzzy regression discontinuity estimator under controlled violations of its identifying assumptions. We consider departures from continuity of potential outcomes at the cutoff, reductions in first stage strength, and violations of monotonicity.
The results show that, under approximate continuity and sufficiently strong first stages, the estimator recovers the target local effect with limited bias and near nominal coverage. Weak first stages mainly reduce precision, whereas violations of continuity lead to severe bias even when the instrument is strong. Monotonicity violations increase variability and reduce coverage.
Overall, the findings highlight that fuzzy regression discontinuity designs provide reliable local causal inference only under carefully assessed assumptions.
References
Bellman, R., & Giertz, M. (1973). On the analytic formalism of the theory of fuzzy sets. Information Sciences, 5, 149–157.
Calonico, S., Cattaneo, M. D., & Titiunik, R. (2014). Robust nonparametric confidence intervals for regression-discontinuity designs. Econometrica, 82(6), 2295–2326.
Celmins, A. (1987). Least squares model fitting to fuzzy vector data. Fuzzy Sets and Systems, 22, 245–269.
Diamond, P. (1988). Fuzzy least squares. Information Sciences, 46(3), 141–157.
Imbens, G. W., & Lemieux, T. (2008). Regression discontinuity designs: A guide to practice. Journal of Econometrics, 142(2), 615–635.
Kosko, B. (1990). Fuzziness versus probability. International Journal of General Systems, 17, 211–240.
Lee, D. S., & Lemieux, T. (2010). Regression discontinuity designs in economics. Journal of Economic Literature, 48(2), 281–355.
Maturo, A., & Maturo, F. (2013). Research in social sciences: Fuzzy regression and causal complexity. In Multicriteria and multiagent decision making with applications to economic problems. Springer. https://doi.org/10.1007/978-3-642-35635-3_18
Maturo, A., & Maturo, F. (2017). Fuzzy events, fuzzy probability and applications in economic and social sciences. In Recent trends in social systems: Quantitative theories and quantitative models. Springer. https://doi.org/10.1007/978-3-319-40585-8_20
Maturo, F. (2016). Dealing with randomness and vagueness in business and management sciences: The fuzzy-probabilistic approach as a tool for the study of statistical relationships. Ratio Mathematica, 30, 43–56.
Maturo, F., & Fortuna, F. (2016). Bell-shaped fuzzy numbers associated with the normal curve. In Topics on methodological and applied statistical inference. Springer. https://doi.org/10.1007/978-3-319-44093-4_13
Maturo, F., Ferguson, J., Di Battista, T., & Ventre, V. (2020). A fuzzy functional k-means approach for monitoring Italian regions according to health evolution over time. Soft Computing, 24(18), 13741–13755. https://doi.org/10.1007/s00500-019-04505-2
Porreca, A., Maturo, F., & Ventre, V. (2025). Fuzzy centrality measures in social network analysis: Theory and application in a university department collaboration network. International Journal of Approximate Reasoning, 176, 109319. https://doi.org/10.1016/j.ijar.2024.109319
Puri, M. L., & Ralescu, D. (1986). Fuzzy random variables. Journal of Mathematical Analysis and Applications, 114, 409–422.
Venkataramani, A. S., Bor, J., & Jena, A. B. (2016). Regression discontinuity designs in healthcare research. BMJ, 352, i1216.
Zadeh, L. A. (1965). Fuzzy sets. Information and Control, 8, 338–353.
Zadeh, L. A. (1968). Fuzzy algorithms. Information and Control, 12, 94–102.
Zadeh, L. A. (1975). The concept of a linguistic variable and its application to approximate reasoning. Information Sciences, 8, 199–249.
Downloads
Published
Issue
Section
License
This journal provides immediate open access to its content on the principle that making research freely available to the public supports a greater global exchange of knowledge. The journal is committed to real and immediate open access for academic work. All of the journal articles are free to access immediately from the date of publication. There are no charge for readers to download articles and reviews for their own scholarly use. Benefits of open access for authors, include:
- Free access for all users worldwide
- Increased visibility and readership
- Rapid publication
- No spatial constraints
- Authors can share their research papers on their personal web-pages (i.e. ResearchGate, etc.)
Ratio Mathematica publishes open access articles under the terms of the Creative Commons Attribution (CC BY) License. The Creative Commons Attribution License (CC-BY) allows users to copy, distribute and transmit an article, adapt the article and make commercial use of the article. The CC BY license permits commercial and non-commercial re-use of an open access article, as long as the author is properly attributed. Copyright on any research article published by Ratio Mathematica is retained by the author(s). Authors grant Ratio Mathematica a license to publish the article and identify itself as the original publisher. Authors also grant any third party the right to use the article freely as long as its original authors, citation details and publisher are identified.
For further information visit: https://creativecommons.org/licenses/by/3.0/. The following logo will appear in any paper that will be published from the volume number 31/2016 onwards.